Can Benadryl Cause Rebound Headaches?

Can Benadryl Cause Rebound Headaches?

People who are habitual of using pain killers for headache and using them for more than 2 to 3 times a week or more than 10 days in a month can develop condition Known as ‘Rebound headaches’ or ‘Medication Overuse headache.’ Benadryl is not known to cause rebound headache, so far because Benadryl is not a pain killer, it is an anti-cholinergic drug, so it has its own side effects and withdrawal symptoms, it does not produces re bound headaches.

Rebound headaches or medicine overuse headache is caused when the effect of each dose you take wears off and the pain comes back, causing an urge to take more medicines. This overuse of medicines which you are using to stop the pain is in fact causing more pain and rebound headaches. It can occur when you use OTC medicines, or prescription medicines. Whether you take medicines for headache or any other pain, it can cause rebound headache, but chances for it are more when you are taking medicines for headache or migraine. You can consult a doctor if you feel that you are developing rebound headaches.

Can Benadryl Cause Rebound Headaches?

Benadryl is an anti-cholinergic drug and excessive use of drugs like these can cause dementia in most of the patients. If we talk to the point, then it is simple that long term use of Benadryl leads to short-term memory loss. The anti-cholinergic drugs affect our central nervous system and make you drowsy. They reduce the brain’s choline level, which causes the memory impairment in very few days.

The other popular side effects caused by Benadryl include:

The studies have shown that people who used Benadryl for long term ended up in developing Dementia or Alzheimer’s disease.

Medications Causing Rebound Headache

Now it is clear from the above discussion that Benadryl is not responsible for causing rebound headaches, it has totally different side effects when taken for long term. It is also important for us to know that which all medications are responsible for causing rebound headaches. The most popular OTC medicines that we use and which are responsible for rebound headache are; Excedrin, Tylenol, Excedrin Migraine, NSAIDs like Naproxen and ibuprofen etc. Those medicines which have caffeine as combination have more chances of causing rebound headache. There are some prescription medicines also which are known to cause rebound headache, like Florinal, Fioricet, Vicodin, Tylenol and codeine combination, Percocet etc. The medicines like Maxalt, Imitrex, Triptans, Relpax etc, which are specifically used for migraine can also cause rebound headache or medication overuse headache.

It is also important to know that over use of Benadryl do not cause rebound headache, neither is it seen during the withdrawal symptoms of Benadryl. The effects related to stopping the use of Benadryl are not as severe as those of alcohol or heroin or but they are worth noting down and cannot be neglected. Till now there is not any such medicine, which is used for the withdrawal symptoms of Benadryl. However, it happens with every medicine that when it is stopped being used, it cause severe withdrawal symptoms. The most common withdrawal symptom of Benadryl includes:

Here also we see that there are no evidences of any rebound headache to appear in case of Benadryl withdrawal symptoms. More important thing is to treat the rebound headaches and the most effective method is to stop the use of medications which are causing it. Initially, there will be problem in doing it but it is the only method which will give long lasting effects.

Conclusion

Benadryl is an anti-cholinergic drug and not a pain killer. Excessive use of it can cause dementia in most of the patients. It is an anti-cholinergic drug, so it has its own side effects and withdrawal symptoms; it does not produce re-bound headaches.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.